Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS El Paso, TX

July 25, 2020Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 25, 2020, 1:17 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2020, 1:17 PM MDT (19:17 UTC)
Expired
Jul 25, 2020, 4:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 35 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WGUS54 KEPZ 251917
FFWEPZ
NMC035-252230-
/O.NEW.KEPZ.FF.W.0002.200725T1917Z-200725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
117 PM MDT Sat Jul 25 2020

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  The Soldier Canyon Burn Area in...
  Northern Otero County in south central New Mexico...

* Until 430 PM MDT.

* At 114 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Soldier Canyon Burn Area. Between 0.3 and 1 
  inch of rain has fallen. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
from Soldier Canyon on to the highway. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Soldier Canyon Burn Area.

  SOURCE...Doppler radar.

  IMPACT...Flooding of areas in and around the Soldier Canyon
           Burn Area.

* Some locations that will experience flash flooding include...
  Mescalero and Soldier Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life-threatening situation. Heavy rainfall will cause 
flash flooding of creeks, streams, ditches, and roads in and 
downstream of the Soldier Canyon burn area, including Mescalero. 
Water, mud, and debris may flow across roads, including U.S. Highway 
70. Roads and driveways may be washed away in places. If you 
encounter flood waters...climb to safety.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3320 10571 3316 10574 3316 10576 3315 10577
      3315 10583 3317 10583 3317 10578 3320 10577

FLASH FLOOD...RADAR INDICATED

$$

GL
1 follow-up statement
522 
WGUS74 KEPZ 252225
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
425 PM MDT Sat Jul 25 2020

NMC035-252235-
/O.EXP.KEPZ.FF.W.0002.000000T0000Z-200725T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
425 PM MDT Sat Jul 25 2020

...FLASH FLOOD WARNING FOR THE SOLDIER CANYON BURN AREA WILL EXPIRE 
AT 430 PM MDT THIS AFTERNOON FOR NORTHERN OTERO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 600 AM MDT Sunday for 
portions of New Mexico and southwest Texas.

LAT...LON 3320 10571 3316 10574 3316 10576 3315 10577
      3315 10583 3317 10583 3317 10578 3320 10577

$$

GL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:52 AM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 25, 11:52 AM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1152 AM MDT Sat Jul 25 2020

.AVIATION...18Z TAF CYCLE
MVFR conditions currently at all terminals. Ceilings should lift
to VFR conditions over the next few hours to SCT-BKN050-080.
Showers and thunderstorms are possible this afternoon, however due
to the isolated nature of these storms, confidence is low on if
they will reach terminals. Have the highest confidence for KTCS
after 20Z. Have indicated VCTS at KLRU, KDMN and KELP between
21-3Z for the time-being, and will continue to monitor storm
progression. MVFR and IFR possible in +TSRA, but outside of heavier
showers/storms VFR will continue. Storm chances may continue into
the overnight. Southerly wind will be less than 10 knots, except
around storms where wind can become gusty and erratic.

&&

.PREV DISCUSSION...309 AM MDT Sat Jul 25 2020...

.SYNOPSIS...
continue today and Sunday, with widespread showers and
thunderstorms. Some rain could become heavy and with the rainfalls
of the last several days soaking much of the ground around the
Borderland; the threat of flooding will continue. By Monday, the
upper high to our east will have moved over New Mexico. This will
bring some drying to the area and inhibit widespread rain.
However,scattered mountain thunderstorms and isolated lowland storms
will still occur. We could see further drying Wednesday and
Thursday, with perhaps just a few mountain thunderstorms.
Temperatures will remain slightly below normal through mid week of
next week.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight... Complicated forecast for Saturday
as far as the details are concerned, or so it seems. Atmosphere will
remain juicy (dewpoints in the upper 50s PW near 1.4-1.5") across
much of the area during the afternoon hours. Continued S/SE flow
aloft will be slow to drive the lower PWAT airmass into the region
and as such decent instability will remain across the area during
the afternoon hours. Within the S/SE flow resides an embedded
disturbance as well which is progged to move north through midday.
Will see how the atmosphere responds (which may be more stratiform
clouds/showers which would limit thunderstorm coverage, but time
will tell). Regardless, daytime heating coupled with this
moisture/instability and developing outflows should result in
another day of scattered thunderstorms across the area. Once again,
strong gusty outflow winds and especially heavy rain will be the
primary threats given the deep layer moisture. Skinny CAPEs, lack of
deep layer shear, and relatively high FZLV's suggest large hail will
be unlikely. High temperatures will be seasonal for this time of
year and sfc winds light from the south/southeast outside of
convective influences.

That all seems fine and dandy, but a majority of the CAM models seem
to show a much more isolated threat for today (except western
areas). Upper ridge to the east of the area begins to show its
influence as temps warm slightly within the 700-500mb level. This
may weaken most updrafts except for area mountains and western
areas. Another thought is a large chunk of the area received a
decent swath of rain Friday and Friday night (except southwest NM),
and may struggle a bit to reach convective temps. Then again, all it
takes is one good outflow to really get things going with the amount
of moisture in place so will keep grids as is with scattered to
numerous thunderstorms in places.

Regardless of which scenario exactly plays out today, showers and
thunderstorms linger into the early overnight hours with just some
showers possible after midnight.

&&

.LONG TERM...Sunday through Friday...
Gradual process of shutting off the tropical tap begins Sunday as
the upper high that has been residing over the southern and central
Plains begins drifting back toward New Mexico. By Sunday afternoon
the high is over the Texas Panhandle and by Monday afternoon it is
well established back over New Mexico. The deep plume will persist
over the area Sunday but GFS/NAM/ECMWF all showing slightly drier
continental air beginning to seep in Sunday night. Hence POPs still
rather high Sunday but then a bit lower Sunday night than the
previous several days. PWs during daylight Sunday still around 1.2-
1.5" so some heavy rainfall/flooding still possible. PWs fall Sunday
night to around 1.0-1.2" and by Monday more into the 0.9-1.1" range.
Hence POPs on Monday and Tuesday begin paring back. Low level flow
will continue east/southeast so although dewpoints not as robust as
these past several days, they should still remain in the 50s. Hence
POP fields will transition to chance/scattered for the mountains and
slight chance/isolated for the lowlands Monday and Tuesday. High
temperatures remaining just below normal.

Wednesday through Friday...upper high strengthens over Arizona/New
Mexico and flow aloft turns northerly. Dewpoints drop mostly into
the 40s as northerly flow at lower levels brings in some drier air.
Could be pattern where convection is limited to mountains, but for
now kept low POPs in all areas at various times of the day. High
temperatures should warm back up above normal.

&&

.FIRE WEATHER...
Scattered showers and thunderstorms remain the story through the
weekend, most locations Saturday but mainly focusing across
southwest NM and area mountains Sunday. Heavy rain will be the
primary threat given the high moisture with strong gusty winds a
secondary threat. As we head into next week, drier airmass ingests
into the CWA, resulting in mainly mountain storms, but isolated
lowland activity remains through at least Wednesday. Min RH's remain
above 30% across the area (higher in area mtns) through the weekend,
slowly declining through next week as drier air works into the
region. Haines index will be around 2, and ventilation a mix of Fair
to Good mountains and Good to Very Good lowlands through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  93  72  94 /  50  30  20  20
Sierra Blanca           67  88  67  88 /  30  40  20  10
Las Cruces              67  91  69  93 /  50  30  30  20
Alamogordo              67  93  69  93 /  50  50  30  40
Cloudcroft              52  69  52  70 /  40  80  30  70
Truth or Consequences   67  89  69  90 /  60  60  40  60
Silver City             61  82  62  84 /  60  70  40  60
Deming                  66  90  68  91 /  60  40  40  20
Lordsburg               66  89  68  90 /  50  60  40  40
West El Paso Metro      71  94  72  95 /  50  30  20  20
Dell City               68  94  68  94 /  30  20  20  10
Fort Hancock            71  95  70  95 /  40  30  20  10
Loma Linda              67  87  67  88 /  40  30  20  20
Fabens                  71  94  71  94 /  40  30  20  20
Santa Teresa            70  92  70  93 /  50  30  20  20
White Sands HQ          69  91  71  92 /  50  40  30  20
Jornada Range           66  91  68  91 /  60  40  40  20
Hatch                   67  91  70  91 /  60  60  40  30
Columbus                68  91  70  92 /  50  40  30  20
Orogrande               69  92  70  93 /  40  40  30  20
Mayhill                 56  80  56  81 /  40  70  30  70
Mescalero               57  80  57  81 /  50  80  40  70
Timberon                56  79  56  79 /  40  70  30  60
Winston                 57  81  59  83 /  50  70  50  70
Hillsboro               63  88  64  90 /  60  70  40  60
Spaceport               64  89  67  90 /  60  60  40  50
Lake Roberts            55  82  57  84 /  50  70  40  60
Hurley                  62  85  63  87 /  60  70  40  50
Cliff                   61  83  63  87 /  50  70  40  60
Mule Creek              58  84  62  86 /  60  70  40  60
Faywood                 62  85  63  87 /  60  70  40  60
Animas                  65  90  68  92 /  50  60  40  30
Hachita                 65  88  66  90 /  60  40  50  20
Antelope Wells          64  89  67  90 /  60  60  50  30
Cloverdale              62  84  64  86 /  50  70  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for NMZ401>417.

TX...Flash Flood Watch through late tonight for TXZ418>424.

&&

99/99/99
Hazardous weather outlook, Jul 25, 11:42 AM MDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1142 AM MDT Sat Jul 25 2020

NMZ401>417-TXZ418>424-261745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1142 AM MDT Sat Jul 25 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Tropical moisture streaming in from the south will
continue today, causing isolated to scattered showers and
thunderstorms afternoon and tonight. Localized flooding may
occur with any storm, especially due to the saturated ground from
recent rainfall. This may cause some road closures, especially
around low water crossings, poor drainage areas and along streams
and arroyos.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered afternoon and evening thunderstorms are
possible each day through Friday, however there will be continued
drying as we move into mid-week. By Wednesday, rain chances may
limited to the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required especially to report heavy rains
and flooding.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:38 PM MDTSpecial Weather StatementEPZOtero37 min
Jul 24, 8:07 PM MDTAreal Flood AdvisoryEPZDoña Ana113 min
Jul 24, 8:28 PM MDTSpecial Weather StatementEPZSierra47 min
Jul 24, 8:44 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 25, 12:35 AM MDTFlash Flood WarningEPZOtero2 hr
Jul 25, 12:50 AM MDTAreal Flood AdvisoryEPZOtero115 min
Jul 25, 4:13 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.